Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 211, NWS Morristown, TN

July 14, 2004Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2004, 3:06 PM EDT for Monroe County, Tennessee. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 3:06 PM EDT (19:06 UTC)
Expired
Jul 14, 2004, 3:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:35 PM EDTTSTM WND DMG6 Ne Tellico Plains, TNA COUPLE TREES DOWN IN THE ROAD NEAR RAFTER.
Jul 14, 3:40 PM EDTTSTM WND DMGTellico Plains, TNONE TREE AND SEVERAL POWERLINES DOWN INSIDE TELLICO PLAINS.
Jul 14, 3:40 PM EDTTSTM WND DMGTellico Plains, TNONE TREE AND SEVERAL POWERLINES DOWN INSIDE TELLICO PLAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 141906
SVRMRX
TNC123-141945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 345 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MOUNT VERNON...OR 10 MILES SOUTH OF
  MADISONVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COKER CREEK AROUND 320 PM EDT
  9 MILES SOUTHWEST OF CITICO AROUND 325 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3564 8430 3529 8449 3523 8430 3524 8409
      3547 8397

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 14, 2:52 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT WED JUL 14 2004

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...WHAT A BUSY DAY THIS HAS
BEEN. AROUND 230 PM EDT...SEVERE THUNDERSTORM WATCH ISSUED FOR OUR
SW COUNTIES AND WILL RUN THROUGH 8PM. THIS CHANGES THE CURRENT
FORECAST DRAMATICALLY. PREVIOUS THOUGHT WAS THAT WE WOULD BE MAINLY
CONVECTION FREE BUT AS THE ATMOSPHERE HAS DESTABILIZED THIS
AFTERNOON...HAVE SEEN CONVECTION RAPIDLY DEVELOP IN THE VERY MOIST
AIRMASS LOCATED OVER SOUTHERN TN. DEWPOINTS AT CHATTANOOGA ARE
ALREADY IN THE LOW 70S AND WARMER STILL BACK TO THE SOUTH. LIFTED
INDICIES FROM THE MSAS SHOW A SEVERELY UNSTABLE AIRMASS WITH VALUES
IN THE -8 TO -10 RANGE. WITH SOME MIDLEVEL DRYING TAKING PLACE
THROUGHOUT THE DAY...WILL LIKELY SEE THE MAIN THREAT FROM THESE
+TSRA TO BE STRONG DAMAGING WINDS. COULD SEE SOME HAIL AS WELL WITH
ALREADY ONE REPORT COMING FROM MIDDLE TENNESEE OF QUARTER SIZE HAIL.

FOR TOMORROW...THE FRONT WILL PASS THROUGH THE AREA AND WILL DRY US
OUT SIGNIFICANTLY. AS SUCH...HAVE NOT INCLUDED ANY POPS AS THE
AIRMASS IS VERY DRY ABOVE H7.

FOR TEMPS...HAVE GONE A LITTLE COOLER TONIGHT UP NORTH THAN LAST
NIGHT AS WILL SEE MORE CLEARING. HOWEVER...TO THE SOUTH HAVE
FOLLOWED PERSISTENCE AS MORE CLOUD COVER AND TSRA ACTIVITY WILL KEEP
MOISTURE LEVELS HIGH AND TEMPERATURE VALUES ACCORDINGLY ELEVATED.
WITH NO MOS TO GO OFF TODAY...AS SAID...PERSISTENCE USED FOR THE
SOUTH AND EXPERIENCE USED ELSEWHERE WITH THIS ATYPICAL SUMMERTIME
FROPA.

.LONG TERM...SFC DP BOUNDARY WILL LAY ACROSS S PART OF CWA THROUGH
SAT BUT BETTER FOCUSING MECHANISM FOR CONVECTION WILL BE WELL S
OF E TN. PWS DROP TO NEAR NORMAL OR BELOW NORMAL NE AREAS. NW FLOW
PERSISTS ALOFT UNTIL UPR LOW DROPS DOWN FM OH RVR VLY AND FLOW ALOFT
BECOMES SWRLY BY MON. UPR LOW AXIS SITS OVR AREA TUE AND WED SO CLD
CVR AND POPS MAY BE UNDERDONE IN CURRENT PACKAGE ESPECIALLY FOR NE
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  89  65  88 /  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  86  64  85 /  20  10  10  10
OAK RIDGE, TN                       66  85  63  86 /  20  10  10  10
TRI CITIES AIRPORT, TN              61  81  58  83 /  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
WWA INFORMATION...
TN...SEVERE THUNDERSTORM WATCH 632 IN EFFECT UNTIL 8PM EDT FOR
SOUTHEAST TN.
NC...NONE.
VA...NONE.

&&

HW/KG/SON
Hazardous weather outlook, Jul 14, 5:30 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF
AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

In the hours before

Local storm report, Jul 14, 9:56 AM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
956 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     HUNTSVILLE              36.41N 84.49W
07/14/2004                   SCOTT              TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE FROM 830 AM TO 845
            AM.

0850 AM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/14/2004                   MORGAN             TN   LAW ENFORCEMENT

            1 TREE DOWN ON CHRISTIANSON ROAD IN WARTBURG.

0855 AM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/14/2004                   MORGAN             TN   LAW ENFORCEMENT

            A ROOF BLOWN OFF OF A TRAILER ON LATORY ROAD IN WARTBURG.

0905 AM     TSTM WND DMG     JACKSBORO               36.33N 84.19W
07/14/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            1 TREE DOWN IN JACKSBORO.

&&

FEF

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:46 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott29 min
Jul 13, 11:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane29 min
Jul 13, 11:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Sequatchie41 min
Jul 13, 11:26 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane19 min
Jul 13, 11:30 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs45 min
Jul 13, 11:34 PM EDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 13, 11:37 PM EDTSevere Thunderstorm WarningMRXClaiborne, Knox, Union38 min
Jul 13, 11:49 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk41 min
Jul 14, 12:07 AM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson38 min
Jul 14, 12:16 AM EDTSevere Thunderstorm WarningMRXSevier44 min
Jul 14, 12:19 AM EDTSevere Thunderstorm WarningMRXBradley, Polk41 min
Jul 14, 12:20 AM EDTSevere Thunderstorm WarningMRXHancock40 min
Jul 14, 12:30 AM EDTSevere Thunderstorm WarningMRXHamblen45 min
Jul 14, 12:34 AM EDTSevere Thunderstorm WarningMRXHawkins41 min
Jul 14, 8:08 AM EDTSevere Thunderstorm WarningMRXScott67 min
Jul 14, 8:16 AM EDTSevere Thunderstorm WarningMRXMorgan59 min
Jul 14, 8:29 AM EDTSevere Thunderstorm WarningMRXCampbell61 min
Jul 14, 8:43 AM EDTSevere Thunderstorm WarningMRXAnderson62 min
Jul 14, 3:08 PM EDTSevere Thunderstorm WarningMRXMarion67 min
Jul 14, 3:10 PM EDTSevere Thunderstorm WarningMRXPolk65 min
Jul 14, 3:44 PM EDTTornado WarningMRXPolk46 min
Jul 14, 3:49 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie56 min
Jul 14, 4:20 PM EDTSevere Thunderstorm WarningMRXBradley55 min
Jul 14, 4:56 PM EDTSevere Thunderstorm WarningMRXPolk49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.